Hail, Meade
- When
- June 25, 8:40 PM MST
- Where
- Meade County, 10 mi E of Sturgis
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.420, -103.297
Hail to golf ball size and wind gusts to 60 mph accompanied a severe thunderstorm east of Sturgis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to golf ball size and wind gusts to 60 mph accompanied a severe thunderstorm east of Sturgis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 5:21 PM MST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 621 PM MDT SAT JUN 25 2011 .UPDATE...STILL WAITING FOR STORMS TO GET GOING. THE 00Z KUNR SOUNDING HAD 3086 J/KG MLCAPE BUT -22 J/KG MLCIN. VERY WEAK RIDGING AND BUILDING HEIGHTS THIS AFTERNOON...COMBINED WITH THE MLCIN...HAS KEPT A DAMPER ON THE STORMS. HOWEVER...THE LOW-LEVEL JET IS STARTING TO INTENSIFY...AND THIS WILL LEAD TO RAPID AND WIDESPREAD STORMS DEVELOPING OVER SWRN/SCNTRL SD IN THE NEXT FEW HOURS...WITH STORMS LIKELY LASTING WELL PAST MIDNIGHT. CURRENT FORECAST IS IN DECENT SHAPE SO NO UPDATES ARE PLANNED OTHER THAN FOR POTENTIAL WATCH BOXES. PREVIOUS DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER WESTERN SASKATCHEWAN WITH TROF/BOUNDARY DROPPING THROUGH WRN ND INTO FAR WRN SD/ERN WY. UPPER LEVEL ANALYSIS PLACES LOW NEAR THE ALBERTA/SASKATCHEWAN BORDER WITH VARIOUS WEAK WAVES ROTATING AROUND IT...WITH THE CLOSEST ONE NOTED NEAR THE BIGHORNS. TCU STARTING TO DEVELOP OVER NRN PTNS OF THE BLKHLS INVOF AFOREMENTIONED BOUNDARY. FOR THIS AFTERNOON/TONIGHT...CONVECTION WILL CONTINUE TO DEVELOP OVER THE BLKHLS...WITH ADDITIONAL STORMS EXPECTED TO DEVELOP AS AFOREMENTIONED WAVE CONTINUES ITS APPROACH. THOUGH COVERAGE IS NOT EXPECTED TO BE AS WIDESPREAD AS YESTERDAY...ANY STORM THAT DOES DEVELOP WILL HAVE SEVERE POTENTIAL. INSTABILITY REMAINS PLENTIFUL (~1.5-2.5 KJ/KG) THIS AFTERNOON/EVENING AND SHEAR WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON INTO THE EARLY EVENING...PLENTY TO SUPPORT ROTATING UPDRAFTS. LATER TONIGHT...LOW LEVEL JET STARTS TO TAKE SHAPE WHICH SHOULD KEEP SOME CONVECTION GOING. ON SUNDAY...UPPER LOW PUSHES OVER CENTRAL SASKATCHEWAN EARLY BEFORE OPENING UP. SHORT WAVE AHEAD OF PRIMARY WAVE SLIDES WELL INTO THE AREA BY MID-DAY WHILE AFFILIATED COLD FRONT STARTS TO SAG SOUTHEASTERLY WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THE POSITION OF THE FRONT ALONG WITH WAVE TIMING WILL BE PRIMARY PLAYERS IN THE NORTHERN EXTENT OF SEVERE POTENTIAL ALONG WITH THE HIGH TEMP FORECAST. AT ANY RATE...STRONGEST INSTABILITY WILL NEAR THE NEBRASKA BORDER...WHERE CAPE VALUES OF ~1.5-3 KJ/KG ARE EXPECTED. 0-6 KM BULK SHEAR WILL BE QUITE HIGH (~50 KTS) SO SUPERCELL DEVELOPMENT WILL NOT BE A PROBLEM. ALSO...LOW LEVEL SHEAR WILL ALSO BE SUFFICIENT OVER THE FAR SRN CWA TO POSSIBLY SUPPORT A TORNADIC STORM IN THE AFT/EARLY EVE. PRIMARY WAVE WILL MOVE THROUGH IN THE EVENING HOURS...WITH SHOWERS/THUNDERSTORMS CONTINUING OVERNIGHT THOUGH TAPERING TOWARDS EARLY MONDAY MORNING. FOR MONDAY...SLIGHTLY BELOW AVERAGE TEMPS ARE EXPECTED OVER THE AREA IN THE WAKE OF THE AFOREMENTIONED COLD FRONT. TROF AXIS WILL PUSH EAST OF THE AREA...THOUGH WILL KEEP SOME LOW END POPS OVER NWRN SODAK WITH CYCLONIC FLOW ALOFT LINGERING OVER THE AREA. EXTENDED...A SHARP UPPER LEVEL RIDGE OVER THE CENTRAL U.S. WILL RESULT IN DRY HOT CONDITIONS WEDNESDAY AND THURSDAY OF NEXT WEEK. THE NEXT MAJOR WEATHER SYSTEM IS SHOWN ROTATING ACROSS THE NORTHERN PLAINS LATE THURSDAY THROUGH EARLY FRIDAY. WILL KEEP THE SLIGHT CHANCE POPS IN THE GRIDS FOR NOW BUT IF THE MODELS ARE CONSISTENT WITH THAT SYSTEM...THE POPS FOR 00Z THROUGH 12Z FRIDAY WILL NEED TO BE INCREASED. && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. SCATTERED LATE AFTERNOON AND EVENING TSRA WILL DEVELOP...SOME OF WHICH MAY BE SEVERE AND PRODUCE LOCALIZED IFR CIGS/VSBYS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS/SCHILD/CARPENTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT SAT JUN 25 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1045 AM MDT (1145 AM CDT) SAT JUN 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA ALONG WITH OVER NORTHEAST WYOMING. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA ON SUNDAY AFTERNOON INTO SUNDAY EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY ALONG AND SOUTHEAST OF A LINE FROM FAITH TO BELLE FOURCHE TO GILLETTE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH THERE WILL ALSO BE A MINIMAL TORNADIC THREAT IN THE MID-AFTERNOON INTO THE EARLY EVENING HOURS...PARTICULARLY OVER SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA. CHANCES FOR THUNDERSTORMS CONTINUE OVER PORTIONS OF NORTHWEST AND WEST-CENTRAL SOUTH DAKOTA FOR MONDAY...THOUGH AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL HILL CITY 43.93N 103.57W
06/25/2011 E1.75 INCH PENNINGTON SD PUBLIC
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
823 PM MDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 6 NE HILL CITY 43.99N 103.49W
06/25/2011 M1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
CARPENTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
829 PM MDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL DOWNTOWN RAPID CITY 44.08N 103.23W
06/25/2011 M0.75 INCH PENNINGTON SD OFFICIAL NWS OBS
HAIL FELL FOR 5-10 MINUTES AT THE NWS IN EAST RAPID CITY.
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
836 PM MDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL HILL CITY 43.93N 103.57W
06/25/2011 E1.00 INCH PENNINGTON SD CO-OP OBSERVER
0807 PM TSTM WND GST 1 NNW SHERIDAN LAKE 43.98N 103.47W
06/25/2011 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
0807 PM HAIL 1 NNW SHERIDAN LAKE 43.98N 103.47W
06/25/2011 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
0810 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
06/25/2011 E0.75 INCH CUSTER SD TRAINED SPOTTER
0810 PM TSTM WND GST 5 NNW FAIRBURN 43.75N 103.24W
06/25/2011 E60.00 MPH CUSTER SD TRAINED SPOTTER
0820 PM HAIL 1 N DEERFIELD 44.04N 103.84W
06/25/2011 E1.25 INCH PENNINGTON SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
838 PM MDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 3 SW DOWNTOWN RAPID CIT 44.04N 103.28W
06/25/2011 E1.00 INCH PENNINGTON SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
908 PM MDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 9 SW HEREFORD 44.29N 103.01W
06/25/2011 E1.00 INCH MEADE SD PUBLIC
&&
MERICKSOThe Rapid City radar (KUDX), 50 km away, was scanning. The volume nearest the first event began at 03:40 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309420, 309421.